Here is a sad story of a radiology technician that injected dermal filler / injections into patients. This tech was not even supervised by a doctor, much less qualified to do the procedure themselves. I don't know what kind of practice would allow this, but it's just not acceptable. It's tempting in a busy practice for such "easy" procedures to be handed off to those other than a licensed physician or nurse, but for YOUR own sake, make sure no one passes the buck if you are getting a procedure done. Who ever is on the other end of that syringe better also be holding a license clearing them for that procedure!
Followed below is the excerpt of the full article by Laurie Barclay, M.D.
Renal Failure Linked to Cosmetic Soft-Tissue Filler Injections
Laurie Barclay, MD
Medscape Medical News 2008. © 2008 Medscape
May 2, 2008 — Three cases of renal failure
were reported in women who had received cosmetic soft-tissue filler
injections by unlicensed practitioners at a facility in North Carolina,
according to a public health report in the May 2 issue of Morbidity and Mortality Weekly Report (MMWR).
"Soft-tissue fillers are substances injected to augment or enhance
the appearance of lips, breasts, buttocks, or other soft tissues,"
write M. Branton, MD, and colleagues. "Previous reports have linked the
administration of soft-tissue fillers, usually liquid silicone, by
unlicensed practitioners to severe adverse events, including death....
Public health officials should be alert for adverse events associated
with these injections and take all necessary actions to prevent
The North Carolina Division of Public Health was notified on
December 27, 2007, of 3 cases of renal failure in women who had
received cosmetic soft-tissue filler injections administered by an
unlicensed practitioner at a North Carolina facility. The MMWR report summarizes the subsequent public health investigation and clinical findings in these women.
The practitioner who administered all the cosmetic injections given
to these women had trained as a radiology technician but had no other
medical training or supervision. Records indicated that the injections
contained liquid silicone, but the investigators could not identify
what substances were injected, and they note that liquid silicone has
not been previously shown to cause renal failure.
Case 1 was a woman aged 42 years, previously healthy except for a
history of anemia, who received cosmetic soft-tissue filler injections
in her buttocks (300 mL of dermal silicone/saline solution into each
buttock, 600 mL total), according to records. Within 30 minutes she had
headache, vomiting, and hematuria; she went to an emergency department
2 days later, where acute renal failure was diagnosed. Urine testing
for heavy metals and other laboratory testing did not reveal a specific
etiology. She was hospitalized for 10 days, and her serum creatinine
level subsequently returned to normal without need for dialysis.
Case 2 was similar except that renal biopsy showed severe acute
tubular necrosis with cast formation of undetermined composition (not
hemoglobin or myoglobin). The woman was hospitalized for 13 days and
required hemodialysis for 5 weeks, but she subsequently regained normal
Case 3 also underwent renal biopsy, which showed acute interstitial
nephritis with significant numbers of eosinophils, consistent with a
toxic or allergic etiology, despite the absence of eosinophilia on
peripheral blood smears. She was hospitalized for 14 days and dialyzed
for 1 week, with normalization of serum creatinine.
All 3 women were told by the practitioner that she was being
supervised by a physician, although none of the women had seen a
physician during their visits.
Facility records contained little information regarding procedure
techniques and materials used, and they sometimes conflicted with
information obtained from patient interviews. Records from cases 1 and
2 indicated use of dermal silicone, but the investigators could not
confirm which substances had been injected or how they had been
obtained. No residual products or materials used in these injections
were available at the clinic. The practitioner said she had injected a
specific brand of medical-grade silicone oil mixed with saline but had
no invoices or other evidence to corroborate this. She subsequently was
arrested and charged with practicing medicine without a license.
An accompanying editorial notes that no liquid silicone products are
currently approved by the Food and Drug Administration for cosmetic
injection, although they are licensed for other indications. Off-label
use within a legitimate practitioner-patient relationship is not
typically prohibited by federal law.
Cosmetic silicone injections have been associated with granuloma
formation, infection, pneumonitis, pulmonary embolism, ulceration,
product migration, and death, mostly after injections by unlicensed
practitioners using formulations not intended for medical use. However,
few data are available concerning the incidence of adverse events after
administration of silicone oil soft-tissue fillers by licensed
"Soft-tissue filler injections should be administered only by
licensed providers with appropriate medical training," the editorial
concludes. "These findings underscore the risks posed by cosmetic
injections administered by unlicensed practitioners."
MMWR Morb Mortal Wkly Rep. 2008;57(17):453–456.